MAUDE Adverse Event Report: SMITH & NEPHEW, INC. RETROGRADE DRL 10MM; BIT, SURGICAL

SMITH & NEPHEW, INC. RETROGRADE DRL 10MM; BIT, SURGICAL
Model Number 72204046
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/28/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference case (b)(4).
 
Event or Problem Description
It was reported that during a knee arthroscopy, when drilling the femur with the acufex trunav retrograde drill, the drill tip broke off inside the patient.The procedure was successfully completed without delay using a back-up device.The piece was successfully removed from the patient using a grasper.No patient injury or other complications were reported.
 
Additional Manufacturer Narrative
H10: internal complaint reference: case- (b)(4).H6: the reported device, used in treatment, was not returned to the designated complaint unit for independent evaluation, thus visual inspection and functional testing could not be performed.There was a relationship found between the subject device and the reported incident.A complaint history review concluded this was a repeat issue.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A review of risk management files found that the reported failure was documented appropriately.A review of the product specifications found that the distal shaft should be laser welded to the proximal shaft.The minimum torque is specified.A review of the customer provided images found an image of the drill shaft and the drill tip guide laying side-by side.The distal shaft of the drill is separated from the proximal shaft.The complaint was confirmed.Factors that could have contributed to the reported event include excessive force on the device, excessive torque on the device, attempted correction of a damaged device, off-axis insertion, improper preparation of the insertion site, or an inadvertent impact event.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.If the product associated with this event is returned at a future date, this investigation will be reopened for evaluation.

Brand Name
RETROGRADE DRL 10MM
Common Device Name
BIT, SURGICAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
MDR Report Key12334107
Report Number1219602-2021-01731
Device Sequence Number2825508
Product Code GFG
UDI-Device Identifier00885554037753
UDI-Public00885554037753
Combination Product (Y/N)N
Initial Reporter CountrySF
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/24/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/05/2024
Device Model Number72204046
Device Catalogue Number72204046
Device Lot Number4921541
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/28/2021
Supplement Date Received by Manufacturer09/22/2021
Initial Report FDA Received Date08/17/2021
Supplement Report FDA Received Date09/24/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;